Alert archive / Louisiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Lake Charles, LA

May 13, 2022Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 13, 2022, 4:05 PM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 4:05 PM CDT (21:05 UTC)
Expired
May 13, 2022, 5:00 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS54 KLCH 132105
SVRLCH
LAC045-099-101-132200-
/O.NEW.KLCH.SV.W.0021.220513T2105Z-220513T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
405 PM CDT Fri May 13 2022

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Iberia Parish in south central Louisiana...
  North central St. Mary Parish in south central Louisiana...
  Central St. Martin Parish in south central Louisiana...

* Until 500 PM CDT.

* At 404 PM CDT, a severe thunderstorm was located near Jeanerette,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Iberia, St. Martinville, Jeanerette, Baldwin, Loreauville,
  Sorrel, Lydia, Lake Fausse Pointe and Charenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2985 9184 3011 9184 3009 9139 2983 9140
TIME...MOT...LOC 2104Z 005DEG 8KT 2996 9168 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donato

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:03 PM CDT, 2 minutes earlier.

Area forecast discussion, May 13, 4:03 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
403 PM CDT Fri May 13 2022

.SHORT TERM [Tonight through Sunday]...

Scattered convection has blossomed along the Atchafalaya Basin in
a region of enhanced MSTR convergence and divergence aloft between
an eroding mid/upper ridge over TX and an upper trof over the SE
CONUS. This activity is in an environment characterized by weak
wind shear but more than adequate buoyancy, so the severe weather
risk is limited, but not zero. Pulse-type events appear most
likely as cells move/propagate slowly southward, posing
a risk of downburst winds and perhaps borderline severe hail along
with locally heavy rainfall, though clusters progressing more
quickly along outflows are also possible. Driven largely by
diurnal instability, this activity may linger into early evening
prior to dissipating. Once the convection dies off, a quiet night
is expected with some patchy fog possible overnight into early SAT
morning.

Convective evolution SAT is a bit nebulous and will likely depend
at least in part on residual outflows left over from today. CAM
guidance varies quite a bit, but generally depict the same overall
idea of scattered convection and/or TSTM clusters initiating in
the afternoon and subsequently tracking southward across mainly
east and south central LA, though a few are as far west as the
Sabine River. With perhaps a little more areal involvement to the
clouds/convection, highs may not be quite as warm as today, but
upper 80s to lower 90s are still expected.

The mid/upper level ridge out west will flex a bit eastward on
SUN, which will knock PoPs back down to just a small chance across
the lower Atchafalaya. Assuming any decline tomorrow, highs will
certainly rebound on SUN, with lower to mid 90s expected. As for
low temperatures, little day to day variation is expected, with
readings in the upper 60s to around 70.

13

.LONG TERM [Monday through Friday]...

The long term period will be characterized by several more days of
hot and dry weather, with a repetitive forecast of above average
temperatures and no rainfall expected. At the surface, weak high
pressure will meander over the NWern Gulf at the start of the week,
slowly shifting eastward through the second half of the week as low
pressure amplifies across the Plains. Aloft, ridging will be
situated over the Rockies and Texas, while a shortwave trof will be
located over the eastern Gulf to start the week. With the forecast
area located between these two features, a fairly dry NWerly flow
aloft will be overhead to start the week, helping to suppress any
rain chances.

Moving into the Tue-Wed time frame, shortwave troffing begins to
side east and become absorbed by a larger trof over New England,
while ridging slides eastward as well and begins to flatten
overhead. The broad flat ridge will then remain overhead through the
end of the week resulting in, you guessed it, more dry and hot
weather. With more of a zonal flow aloft, moisture begins to return
to the mid levels, allowing for a bit more cloud cover and some
increase in humidity through the second half of the week, especially
by Friday. However, lack of any good forcing mechanisms both at the
surface and aloft will keep rain at bay. With ridging overhead, no
rain, and plenty of sunshine, temperatures continue to warm up well
above seasonal norms, with highs topping out in the low to mid 90s
each day next week.

17

&&

.MARINE...

Onshore flow will persist through the weekend with isolated to
scattered showers and thunderstorms possible across the coastal
waters east of Intracoastal City during the afternoon and evening
hours today through Sunday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  90  68  92 /  20  30  10   0
LCH  68  89  69  91 /  10  10  10  10
LFT  70  89  69  90 /  50  30  10  20
BPT  68  90  69  92 /   0  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:14 PM CDTSpecial Weather StatementLCHAvoyelles31 min
May 13, 4:54 PM CDTSpecial Weather StatementLCHSaint Martin36 min
May 13, 5:06 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary54 min
May 13, 5:16 PM CDTFlash Flood WarningLCHIberia, St. Mary119 min
May 13, 5:23 PM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin43 min
May 13, 5:49 PM CDTSpecial Weather StatementLCHLafayette26 min
May 13, 6:02 PM CDTSpecial Weather StatementLCHLafayette28 min
May 13, 6:39 PM CDTSevere Thunderstorm WarningLCHRapides48 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.